Hail, Tyler
- When
- May 11, 5:37 PM EST
- Where
- Tyler County, Paden City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -80.930
A few late day thunderstorms developed in eastern Ohio ahead of a surface boundary. That cluster moved southeast and pulsed to severe hail limits in portions of Tyler and western Doddridge Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A few late day thunderstorms developed in eastern Ohio ahead of a surface boundary. That cluster moved southeast and pulsed to severe hail limits in portions of Tyler and western Doddridge Counties. The freezing level was only around 7 thousand feet, while surface temperatures were only in the 60s. While the thunderstorms were weakening, isolated wind damage occurred in southern Harrison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 11, 1:44 PM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 244 PM EDT MON MAY 11 2009 .SYNOPSIS... SURFACE PRESSURE TROUGH AFFECTS THE NORTHERN ZONES. HIGH PRESSURE TONIGHT AND TUESDAY NIGHT. A COLD FRONT CROSSES THURSDAY. ANOTHER COLD FRONT AFFECTS THE AREA FRIDAY NIGHT INTO SATURDAY. && .NEAR TERM /THROUGH TUESDAY/... SURFACE TROUGH PROVIDING THE CONVERGENCE FOR A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE OHIO RIVER VALLEY. THIS TROUGH WILL GET PUSHED THROUGH THE CWA TONIGHT WITH HIGH PRESSURE ADVANCING FROM THE WEST. NAM IS SHOWING CAPE VALUES PUSHING 400-500 J/KG...AND WITH SOME PEEKS IN THE CLOUDS...HEATING IS HELPING TO DRIVE THE CONVECTION...WHICH CAN BE SEEN ON THE VISIBLE IMAGE QUITE EASILY AS IT EXTENDS NORTHWARD INTO OHIO AND PENNSYLVANIA. WITH SOME DRIER AIR ALOFT...WINDS COULD GUST A BIT IN THUNDERSTORMS. SHOULD START TO SEE THE SKY CLEAR BEGINNING NORTHWEST INTO THE EVENING HOURS...AND MOST PLACES WILL END UP WITH A CLEAR SKY OVERNIGHT. CLOUDS WILL EVACUATE THE NORTHERN ZONES IN WEST VIRGINIA WITH THE TROUGH BEING PULLED EAST...AND SOME LINGERING CLOUDS IN THE NORTHEAST MOUNTAINS. OTHERWISE...BY DAWN...MOST LOCATIONS WILL WILL SEE A CLEAR SKY. SEEING THE FAMILIAR PINCH AT THE TOP OF THE BOUNDARY LAYER IN FORECAST SOUNDINGS WHICH INDICATES A GOOD SET UP FOR DAYTIME HEATING CUMULUS TUESDAY. WITH A BETTER DOSE OF INSOLATION...WILL SEE TEMPERATURES TRYING TO GET TOWARDS MORE NORMAL VALUES. A NORTH/NORTHEAST SURFACE FLOW WILL HELP CONTINUE TO DRY THINGS OUT A BIT...ESPECIALLY SOUTH AND SOUTHWEST IN THE FLOODED COAL FIELDS. WAS SOME SPREAD IN THE MET AND MAV TODAY...BUT WITH THE LOWER DEWPOINTS AND CLEAR SKIES...WENT COOLER THAN THE WARMER MET...EVEN THOUGH THE MET HAS BEEN PERFORMING A LITTLE BETTER LATELY. ENDED UP WITH SOMEWHAT OF A BLEND IN A ROUNDABOUT FASHION. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... CONDITIONS REMAIN DRY FOR TUE NGT INTO WED...AS HIGH PRESSURE BUILDS IN BEHIND THE EXITING WAVE. THEN...A WARM FRONT ASSOCIATED WITH A LOW PRESSURE CENTER WILL MOVE THROUGH THE REGION...CREATING A CHANCE FOR SHOWERS AND THUNDERSTORMS WED AND WED NIGHT. THE ECMWF SEEMS MORE REALISTIC THAN THE GFS IN ITS QPF FIELD BRINGING MOST OF THE PCPN ACROSS SOUTHEAST OH WITH THE WARM FRONT ON THURSDAY. GUSTY WINDS ARE EXPECTED WED AND THU AS BUFKIT SHOWS INVERTED V SOUNDING...AND A BUBBLE OF DRY AIR IN THE MID LEVELS...H7 TO H8...SUGGESTING STRONG SHOWERS OR THUNDERSTORMS COULD PRODUCE STRONG DOWNDRAFT. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE REGION ON THURSDAY AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES THROUGH THE REGION BY EARLY AFTERNOON...BEFORE EXITING THE REGION LATE THURSDAY NIGHT/EARLY FRIDAY. BOTH MODELS SHOW AGREEMENT IN TIMING OF THE COLD FRONT...ALTHOUGH GFS QPF FIELD LOOKS WEAKER. INCREASED POPS TO LIKELY WITH THE COLD FRONT. INTRODUCED GUSTY WINDS UP TO 25 KNOTS AS BUFKIT MOMENTUM TRANSFER SHOWING 24-35 KNOTS ON THURSDAY. STRONGEST GUSTS MAINLY OVER THE NORTHEAST MOUNTAINS AND ALONG SHOWERS. SOILS ACROSS THE AREA REMAIN VERY WET...AND IT WILL TAKE LESS RAINFALL TO REACH SATURATION. THEREFORE...WATER PROBLEMS ARE POSSIBLE DEPENDING ON SHOWERS INTENSITY AND DURATION...ESPECIALLY IF THEY AFFECT THE CENTRAL AND SOUTHERN SECTIONS OF WV...AND SOUTHWEST VA. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE ECMWF SHOWS CONSISTENCY DURING THE PAST TWO MODEL RUNS... STALLING THE COLD FRONT ACROSS SOUTHERN WV FRI NIGHT AND SAT. BOTH THE ECMWF AND GEM MODELS BRING ELONGATED VORT MAXES...PROVIDING FORCING ALONG THE STATIONARY BOUNDARY...THAT COULD ENHANCE SHOWERS AND THUNDERSTORMS FRI AND SAT. THIS SCENARIO POSES A FLOOD THREAT DUE TO THE WETNESS OF THE TERRAIN...AND THE DURATION OF THE RAINFALL THIS WEEKEND. INCREASE POPS TO HIGH CHANCE FOR NOW TO ALLOW FOR BETTER MODEL ASSESSMENT. TEMPERATURE GUIDANCE INDICATES NEAR SEASONAL LEVELS AS A BASIC WESTERLY FLOW ALOFT KEEPS MOST OF THE COLD AIR MASSES TO THE NORTH. USED A COMBINATION OF HPC AND GMOS GUIDANCE FOR MAX AND MIN TEMPERATURES THRU THE PERIOD. GENERALLY...MAX TEMPS WILL BE IN THE MID TO UPPER 70S WED THRU FRI...WITH A RELATIVELY COOL TREND DURING THE WEEKEND. LOW TEMPS SHOULD REMAIN SHOULD REMAIN IN THE 50S LOWLANDS TO THE 40S HIGHER ELEVATIONS. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... CUMULUS BUILDING IN THE CLEARING IN THE STRATUS DECK...MAINLY IN THE NORTHERN HALF OF THE CWA. SHOWERS AND THUNDERSTORMS WILL FIRE IN THIS AREA...WITH THE HELP OF A WEAK PRESSURE TROUGH JUST NORTHWEST OF THE OHIO RIVER. SOME THUNDER IS EXPECTED...AND COVERED THIS WITH CB...AS INSTABILITY IS SOMEWHAT LIMITED. FOLLOWED LAMP GUIDANCE TONIGHT...AND BRING VISIBILITIES DOWN ACCORDINGLY. EKN HAS THE BEST CHANCE TO GO IFR...BUT THE CLEARING NECESSARY TO DO SO WILL OCCUR LATE...SO IT WILL BE A RACE BETWEEN THE CLEARING AND DAWN. PUT THE VIS TO IFR. SURFACE WINDS REMAIN LIGHT...AND WILL COME AROUND TO THE NORTH NORTHEAST INTO TUESDAY. AVIATION OUTLOOK /BEYOND 18Z TUESDAY/... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT THURSDAY MAY BRING IFR CONDITIONS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...26 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1053 AM EDT MON MAY 11 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-121500- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1053 AM EDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A COLD FRONT WILL BRING ADDITIONAL RAINFALL WEDNESDAY NIGHT AND THURSDAY. THIS POSES A FLOODING THREAT FOR SOUTHERN AND CENTRAL WEST VIRGINIA...AND SOUTHWEST VIRGINIA ON THURSDAY...DUE TO VERY WET TERRAIN. ANOTHER COLD FRONT COULD STALL ACROSS SOUTHERN WEST VIRGINIA FRIDAY AND SATURDAY...BRINGING MODERATE TO HEAVY RAINFALL WITH POSSIBLE ADDITIONAL WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 250 PM EDT MON MAY 11 2009 OHZ067-075-076-083>087-WVZ007>011-017-019-020-031-111945- ATHENS-DODDRIDGE-GALLIA-HARRISON-JACKSON-LAWRENCE-MASON-MEIGS-MORGAN- PLEASANTS-RITCHIE-TYLER-VINTON-WASHINGTON-WIRT-WOOD- 250 PM EDT MON MAY 11 2009 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL AFFECT ATHENS...HARRISON...DODDRIDGE...GALLIA...JACKSON...MEIGS... LAWRENCE...JACKSON...MASON...PLEASANTS...RITCHIE...SOUTHERN MORGAN...TYLER...VINTON...WASHINGTON...WIRT AND WOOD COUNTIES... AT 248 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING SCATTERED THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. ALL OF THE STORMS WERE MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH ANY OF THE STRONGER STORMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
325 PM EDT MON MAY 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL CHAUNCEY 39.40N 82.13W
05/11/2009 U0.25 INCH ATHENS OH PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
415 PM EDT MON MAY 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL WASHINGTON 39.21N 81.66W
05/11/2009 U0.25 INCH WOOD WV PUBLIC
&&
NNNNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 538 PM EDT MON MAY 11 2009 OHZ086-WVZ007-112215- GALLIA-MASON- 538 PM EDT MON MAY 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLIA AND NORTHERN MASON COUNTIES... AT 535 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES SOUTHWEST OF RUTLAND...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR KYGER AROUND 545 PM...CHESHIRE AROUND 555 PM...LAKIN AROUND 600 PM AND LETART AROUND 615 PM. IF THE STORM BUILDS SOUTH...POINT PLEASANT MAY BE AFFECTED. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 22
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 623 PM EDT MON MAY 11 2009 WVZ011-112300- TYLER- 623 PM EDT MON MAY 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT TYLER COUNTY... AT 616 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED JUST NORTH OF PADEN CITY...ACROSS THE OHIO RIVER IN MONROE COUNTY OHIO. THE THUNDERSTORM WAS MOVING SOUTHEAST AT 25 MPH TOWARD NORTHERN TYLER COUNTY. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE AFFECTING AREAS NEAR SUCH COMMUNITIES AS PADEN CITY...SISTERSVILLE....PURSLEY...KIDWELL...AND MIDDLEBOURNE BETWEEN 6:30 AND 7 PM. IF THE STORM INTENSIFIES...A BRIEF SEVERE THUNDERSTORM WARNING FOR LARGER HAIL MAY BE POSTED. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 22
The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees and large branches were snapped off. Roof shingles were damaged on one house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163029, 163028, 163027, 163031.